GUPTA S*, PALAIAN S ** ***, PRABHU S****, ALAM K** ***, PRABHU M*****
*Department of Dermatology and Venerology. ** Department of Pharmacology. ***Department of Hospital and Clinical Pharmacy
Manipal Teaching Hospital / Manipal College of Medical Sciences, Pokhara, Nepal. ****Department of Dermatology, Kasturba Medical College, Manipal, Karnataka, India. *****Department of Medicine, Kasturba Medical College, Manipal, Karnataka, India.
Dr. Sanjeev Gupta MBBS , Medical officer, Department of Dermatology and Venereal Disease, Manipal Teaching Hospital / Manipal College of Medical Sciences Pokhara, Nepal .E-mail: email@example.com.Phone: +977 61 526416 Extn:131
cite this article :
GUPTA S,PALAIAN S,PRABHU S,ALAM K,PRABHU M. FIXED DRUG ERUPTIONS SECONDARY TO CEFIXIME
. Journal of Clinical and Diagnostic Research [serial online] 2007 October [cited: 2013 May 22 ]; 1:450-451. Available from http://www.jcdr.net/back_issues.asp?issn=0973-709x&year=2007&month=October&volume=1&issue=5&page=450-451&id=127
Cefixime is a commonly used third-generation oral cephalosporin. We report the first case of Fixed Drug Eruptions (FDE) secondary to Cefixime and establish the causality and severity as per the Naranjo(1) and Modified Hartwig et al scales respectively(2).
An 18 year old male presented to Dermatology out patient department of our hospital with complaints of itchy, pigmented patches of two weeks duration. On questioning, the patient gave history of taking Cefixime 200mg Tablet twice daily for 10 days and Paracetamol 500mg Tablet four times a day for 5days for enteric fever from local health post. He was not taking any other medication and Paracetamol hypersensitivity was ruled out as he regularly used to take Paracetamol for minor ailments without any side-effects.
On examination, dusky blue colour nummular patch of 7 cm diameter was seen over left clavicular area (Table/Fig 1)and a similar smaller nummule measuring 5 cm diameter over right lateral aspect of lower trunk (Table/Fig 2). No target lesions, maculopapular rash or vesicles were evident.
A clinical diagnosis of FDE was made. Patient did not consent for oral rechallenge test. Biopsy revealed interface dermatitis with a mixed infiltrate of lymphocytes, neutrophils and eosinophils along with sub epidermal clefts which confirmed the diagnosis. Patient was treated with oral Fexofenadine and Cetirizine, along with Fluticasone cream (0.05%) and Mupirocin ointment over biopsy site for 1week. Patient was followed up after 1 week. Pruritus subsided with residual patchy hyper pigmentation. Patient was advised not to take Cefixime Tablet in future.
The most characteristic findings of fixed drug eruptions are recurrence of similar lesions at the same sites and healing with residual hyperpigmentation(3). FDEs are commonly encountered with drugs like barbiturates, chlordiazepoxide, dapsone, griseofulvin, indomethacin, phenopthalein, phenytoin, quinine, salicylates, sulfonamides, tetracyclines, etc(4). Though dermatological reactions due to Cefixime are rare, there are reports of pruritus, rash, urticaria, and drug fever as hypersensitivity reactions in less than 2% of patients. Severe reactions such as Stevens - Johnson syndrome, erythema multiforme, and toxic epidermal necrolysis have been also reported (5).
In our case the Adverse Drug Reaction (ADR) was found to have a ‘probable’ (Naranjo score 7)(1) association with the ADR and the severity was found to be Moderate (Level 3)(2)indicating that The ADR requires that the suspected drug be withheld, discontinued or otherwise changed, and / or an antidote or other treatment is required. There is no increase in length of stay. Rechallenge is the most reliable method of identifying causative drugs, but increasingly the use of skin tests has gained the attention of investigators. However, in our case we could not carry the rechallenge as the patient did not consent for the same. Corticosteroids and antihistaminics are widely used in the management of moderate to severe FDEs along with avoidance of the causative drug or drugs and cross-reactants to prevent recurrence.
Though, Cefixime is not known to cause FDE, we are reporting this case to emphasize the fact that one should be aware of this ADR due to Cefixime.